Flood, Nolan
- When
- September 16, 5:57 AM CST
- Where
- Nolan County, 4.31 mi ENE of Sweetwater Gesin Arp to 4.27 mi ENE of Sweetwater Gesin Arp
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.420, -100.300
Public reports (mPING) minor flooding.
Isolated severe storms produced damaging winds and large hail across portions of the Big Country and Concho Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Isolated severe storms produced damaging winds and large hail across portions of the Big Country and Concho Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 16, 5:43 AM CST, 14 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 643 AM CDT Sat Sep 16 2023 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 311 AM CDT Sat Sep 16 2023 Main concern in the short term period will be a threat of strong to severe thunderstorms developing this morning, starting off across the Big country and the I-10 corridor early this morning. Showers and thunderstorms will become more widespread across much of the area throughout the remainder of the morning as the line of showers and thunderstorms currently entering the Big Country quickly tracks south to southeastward through West Central Texas. Models continue to show a weakening MCS tracking into our area and bringing mainly heavy rainfall, frequent lightning, and gusty winds to the area, with only a slight chance for some small to moderate hail in some of the strongest cells that develop. The convective activity is expected to weaken and taper off by the late morning to early afternoon hours, with a slight chance for some lingering showers sticking around the I-10 corridor through this evening. Temperatures will remain mild today reaching into the 80s this afternoon and dropping back into the 60s overnight tonight into Sunday morning. && .LONG TERM... (Sunday through Friday) Issued at 240 AM CDT Sat Sep 16 2023 The general trend in the long term will be that of an overall warmer and drier pattern as we go into next week. Mid level ridging will build into our area along with a return of low level southerly flow. By the middle to latter part of the week the ridge axis will be centered near west central Texas which will help to suppress convection from developing. Could see a few diurnally driven showers and thunderstorms midweek with the occasional weak shortwave skirting the region. Did scale back PoPs though as rain chances just don't look that great. Otherwise, expect a warming trend with temperatures rising back into the lower to mid 90s as the aforementioned ridge builds overhead. && .AVIATION... (12Z TAFS) Issued at 632 AM CDT Sat Sep 16 2023 A line of showers and strong to severe thunderstorms will move southeast across the terminals through the morning hours. Strong wind gusts to 50 mph, with locally higher winds will be possible, along with heavy rainfall. Expect temporary reductions to both visibilities and ceilings as convection moves through. Convection will end across the KABI/KSJT terminals by 16Z and across the KJCT terminal between 18 and 19Z. Expect VFR conditions this afternoon. && .PRELIMINARY POINT TEMPS/POPS... Abilene 81 63 86 63 / 90 10 10 0 San Angelo 83 63 86 62 / 90 20 20 10 Junction 85 64 87 62 / 80 20 30 10 Brownwood 82 63 86 61 / 90 20 10 0 Sweetwater 80 64 85 64 / 80 10 10 0 Ozona 82 65 85 63 / 70 30 40 10 Brady 81 65 85 62 / 90 20 20 10 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TP LONG TERM....42 AVIATION...24
Hazardous Weather Outlook National Weather Service San Angelo TX 517 AM CDT Sat Sep 16 2023 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-171030- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 517 AM CDT Sat Sep 16 2023 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...Today and Tonight Numerous showers and thunderstorms over the Permian Basin this morning will continue spreading eastward across the area through the morning and into the early afternoon. Heavy rainfall leading to localized flash flooding, gusty winds, and lightning are the main threats with these storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday The threat for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service San Angelo TX
355 AM CDT Sat Sep 16 2023
TXZ077-078-160930-
Schleicher TX-Sutton TX-
355 AM CDT Sat Sep 16 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL SCHLEICHER AND
NORTH CENTRAL SUTTON COUNTIES THROUGH 430 AM CDT...
At 355 AM CDT, Doppler radar was tracking a strong thunderstorm near
Us-277 Near The Sutton-
Schleicher County Line, or 10 miles northeast of Sonora, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of south central
Schleicher and north central Sutton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.
&&
LAT...LON 3059 10054 3071 10060 3085 10044 3066 10027
TIME...MOT...LOC 0855Z 236DEG 14KT 3068 10053
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TPSpecial Weather Statement
National Weather Service San Angelo TX
525 AM CDT Sat Sep 16 2023
TXZ128-139-161115-
Callahan TX-Coleman TX-
525 AM CDT Sat Sep 16 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CALLAHAN AND
NORTHWESTERN COLEMAN COUNTIES THROUGH 615 AM CDT...
At 525 AM CDT, Doppler radar was tracking a strong thunderstorm over
Novice, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Novice, Oplin, Goldsboro, and Lake Coleman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.
&&
LAT...LON 3196 9964 3201 9971 3209 9967 3209 9963
3217 9963 3220 9962 3202 9942
TIME...MOT...LOC 1025Z 231DEG 7KT 3200 9965
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TPSpecial Weather Statement
National Weather Service San Angelo TX
622 AM CDT Sat Sep 16 2023
TXZ139-161200-
Coleman TX-
622 AM CDT Sat Sep 16 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COLEMAN COUNTY
THROUGH 700 AM CDT...
At 622 AM CDT, Doppler radar was tracking a strong thunderstorm over
Silver Valley, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Coleman, Novice, Silver Valley, and Lake Coleman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
west central Texas.
&&
LAT...LON 3193 9965 3208 9960 3205 9928 3181 9941
TIME...MOT...LOC 1122Z 298DEG 11KT 3195 9953
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TPSpecial Weather Statement
National Weather Service San Angelo TX
644 AM CDT Sat Sep 16 2023
TXZ140-161230-
Brown TX-
644 AM CDT Sat Sep 16 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BROWN COUNTY THROUGH 730
AM CDT...
At 643 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Brownwood, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Brownwood, Early, Bangs, Blanket, Byrds, Lake Brownwood Near Thrifty,
Grosvenor, Lake Brownwood State Park, Camp Bowie, Lake Brownwood,
Owens, and Thrifty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
west central Texas.
&&
LAT...LON 3157 9884 3154 9889 3168 9920 3174 9920
3194 9914 3193 9882 3182 9875
TIME...MOT...LOC 1143Z 285DEG 28KT 3177 9907
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPHThe Dyess AFB radar (KDYX), 99 km away, was scanning. The volume nearest the first event began at 11:55 UTC.
2 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.
Public reports (mPING) minor flooding.
A mesonet station reported 74 mph wind gust.
Public reported small tree limbs broken and shingles blown off.
Law Enforcement reported golf ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138947, 1138950, 1138949, 1138948.